Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 30, NWS Sioux Falls, SD

July 28, 2024Woodbury County, Iowa; Dakota County, Nebraska

NWS Sioux Falls, SD issued this flash flood warning at Jul 28, 2024, 3:27 PM CDT for Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2024, 3:27 PM CDT (20:27 UTC)
Expired
Jul 28, 2024, 6:30 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Woodbury County, IA, Dakota County, NE

The radar

The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:40 PM CDTFLASH FLOODSioux City, IASeveral manhole covers removed across the city from overwhelmed storm drain systems and outpouring of water. Via social media.
Jul 28, 3:44 PM CDTFLASH FLOOD1 Wsw South Sioux City, NES Ridge Dr near Hwy 77 flooded with car stalled. Via social media.
Jul 28, 4:00 PM CDTFLASH FLOODSioux City, IADelayed reports... Several flooded streets across the city. Pictures show depth anywhere from curb high to as deep as tire deep in some locations, including Nicollet St, E 23rd/C St, Garretson/Hennepin and Jackson St. Pulaski Park was also flooded. Automated r

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

185 
WGUS53 KFSD 282027
FFWFSD
IAC193-NEC043-282330-
/O.NEW.KFSD.FF.W.0030.240728T2027Z-240728T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
327 PM CDT Sun Jul 28 2024

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Northwestern Woodbury County in west central Iowa...
  Northeastern Dakota County in northeastern Nebraska...

* Until 630 PM CDT.

* At 327 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sioux City, South Sioux City, Sergeant Bluff and Dakota City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4245 9652 4248 9648 4249 9645 4249 9647
      4256 9643 4255 9630 4248 9625 4241 9626
      4236 9631 4238 9648

FLASH FLOOD...RADAR INDICATED

$$

Kalin
2 follow-up statements
260 
WGUS73 KFSD 282103
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
403 PM CDT Sun Jul 28 2024

IAC193-NEC043-282330-
/O.CON.KFSD.FF.W.0030.000000T0000Z-240728T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodbury IA-Dakota NE-
403 PM CDT Sun Jul 28 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT THIS 
EVENING FOR NORTHWESTERN WOODBURY AND NORTHEASTERN DAKOTA COUNTIES...

At 403 PM CDT, The public reported thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2.5 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public reported several flooded roadways across the
         Sioux City metro.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Sioux City, South Sioux City, Sergeant Bluff and Dakota City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4245 9652 4248 9648 4249 9645 4249 9647
      4256 9643 4255 9630 4248 9625 4241 9626
      4236 9631 4238 9648

FLASH FLOOD...OBSERVED

$$

Kalin
472 
WGUS73 KFSD 282329
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
629 PM CDT Sun Jul 28 2024

IAC193-NEC043-282339-
/O.EXP.KFSD.FF.W.0030.000000T0000Z-240728T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodbury IA-Dakota NE-
629 PM CDT Sun Jul 28 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM CDT THIS EVENING FOR 
NORTHWESTERN WOODBURY AND NORTHEASTERN DAKOTA COUNTIES...

The heavy rain has ended. While localized ponding remains possible, 
flash flooding is no longer expected to pose a threat. Please 
continue to avoid any flooded roadways.

&&

LAT...LON 4245 9652 4248 9648 4249 9645 4249 9647
      4256 9643 4255 9630 4248 9625 4241 9626
      4236 9631 4238 9648

$$

IG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:56 PM CDT, 31 minutes earlier. Its key messages:

  • Scattered strong to severe storms this evening. Greatest threat is from 7-8 PM to 1 AM with potential for hail up to hen egg size with initial activity, wind gusts exceeding 70 mph, and a few tornadoes. Locally heavy downpours may bring 2+ inches of rain to a few locations as well. Beyond tonight, nightly low storm chances continue for portions of the region through Wednesday night.
  • Hot and humid conditions continue through the week. The highest humidity comes Tuesday and Wednesday, when afternoon heat index readings near or over 100 degrees are most likely.
  • Wildfire smoke aloft will return late tonight-Monday, but confidence in surface impacts is low. Those who are highly sensitive to air pollution should monitor air quality conditions and adjust outdoor plans accordingly.
Area forecast discussion, Jul 28, 2:56 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
256 PM CDT Sun Jul 28 2024

.KEY MESSAGES...

- Scattered strong to severe storms this evening. Greatest
  threat is from 7-8 PM to 1 AM with potential for hail up to
  hen egg size with initial activity, wind gusts exceeding 70
  mph, and a few tornadoes. Locally heavy downpours may bring 2+
  inches of rain to a few locations as well. Beyond tonight,
  nightly low storm chances continue for portions of the region
  through Wednesday night.

- Hot and humid conditions continue through the week. The
  highest humidity comes Tuesday and Wednesday, when afternoon
  heat index readings near or over 100 degrees are most likely.

- Wildfire smoke aloft will return late tonight-Monday, but
  confidence in surface impacts is low. Those who are highly
  sensitive to air pollution should monitor air quality
  conditions and adjust outdoor plans accordingly.

&&

.DISCUSSION...
Issued at 256 PM CDT Sun Jul 28 2024

THIS AFTERNOON-TONIGHT: Looking at a couple of areas for convection
through the rest of this afternoon and tonight. First will be across
mainly northwest Iowa, as a compact wave/MCV remnants pushes east
across eastern Nebraska/western Iowa. This activity is moving into
an airmass characterized by moderate instability (1500-2000J/kg) and
increasing deep layer shear per the latest RAP projections. While
greater coverage of this activity is expected to be south of Highway
20, will have to monitor our far southeast counties for an isolated
strong to severe storm over the next few hours until this wave moves
east of the area.

Stronger mid-level wave is moving across western South Dakota early
this afternoon and will continue to track east across the eastern
Dakotas into Minnesota through the evening/overnight. Already seeing
spotty storms develop along the associated surface boundary which
extends from western SD into southeast ND. Instability has been
limited in some areas due to morning showers/clouds across our
western counties, but that activity continues to wane, and partial
clearing should allow stronger heating to push MLCAPE values near
2000J/kg ahead of this activity early this evening. Shear starts off
on the weak side this afternoon, but the approaching wave will bring
increasing mid-level winds, with shear increasing accordingly. This
will support organized storms with a threat of large hail with the
initial development. This would be more likely west of our forecast
area, or perhaps just into our northwest corner early this evening.

Storms continue to grow upscale as they progress east this evening,
with the primary threat transitioning to strong/damaging winds,
possibly in excess of 70-75 mph. Exact location of the greatest
threat is still somewhat uncertain, though the high-res models from
this morning are showing better consensus today than at this time
yesterday. This leads to slightly higher confidence that the main
impacts for our forecast area will be near and north of the I-90
corridor, though there is a low-moderate (30-50%) probability of
stronger storms extending south of I-90 toward the Missouri River
after dark. While the primary threats tonight are large hail and
damaging winds, there is a non-zero threat of tornadoes, especially
if bowing segments can become established, as 0-3km shear vectors
would be oriented nearly perpendicular to the lines.

In addition to the aforementioned severe threat, we will have to
monitor for locally heavy rainfall as well. Airmass is primed as has
already been seen with the activity around Sioux City, with Wayne
Nebraska AWOS (KLCG) reporting nearly an inch of rain in 20 minutes.
Precipitable water values exceeding 1.5-1.75 inches are above the
90th percentile of climatology, and while storms will become
increasingly progressive through this evening, any storms which are
slower moving or impact urban areas could present a localized flash
flood threat.

MONDAY-THURSDAY: Tonight's storms should exit to the east of our
forecast area by daybreak Monday and the daytime hours should remain
rain-free. However, some areas could start the day off with some
patchy fog/stratus in the wake of departing storms. Temperatures may
also be impacted by a return of smoke aloft from western wildfires,
but still looks to be a warm day with highs in the mid 80s to lower
90s. Dew points in the mid 60s-lower 70s will push heat indices into
the 90s in many areas, but at this time it looks to remain shy of
advisory criteria. Speaking of the wildfire smoke, low probability
that we could see some surface impacts on Monday as winds turn to
the northwest behind the departing storms. HRRR Smoke model does
show some increase in near surface smoke, but low confidence in
whether there will be enough to push air quality into a higher level
than Moderate/yellow or reduce visibility.

Tuesday-Wednesday continue to look like the hottest and most humid
days of the week and this would be the period of greater concern for
heat headlines. Barring lingering impacts from isolated-scattered
nighttime storms, trends continue to support highs both days in the
upper 80s to mid 90s, with dew points in the lower-mid 70s, perhaps
upper 70s in a few locations. These values support heat indices
topping 100 in some areas both afternoons, mainly south of I-90.

Various waves sliding across the region in quasi-zonal flow could
bring periodic storm chances, mainly focused during the evening to
overnight hours Monday night through Wednesday night. Strongest of
these waves appears to be Wednesday night and will carry higher and
more widespread chance pops during that period. However, details in
exact timing and location of storms are far from certain. That said,
cannot rule out a few strong to severe storms given unstable mid
level lapse rates and areas of moderate to strong shear.

FRIDAY-SUNDAY: Stronger mid-upper level ridge builds again over the
western CONUS, placing us back in west-northwest flow aloft by this
weekend. This may allow temperatures to ease slightly, though humid
conditions look to continue. Confidence in precipitation chances is
low as any weak waves in the northwest flow could trigger spotty
showers or storms. Unfortunately, this flow pattern aloft will
likely maintain our hazy/smoky skies as we move through the first
weekend in August.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1254 PM CDT Sun Jul 28 2024

Periodic chances for showers/storms will impact the region
through sunrise, followed by a potential for early morning
MVFR-IFR stratus and fog which should give way to predominantly
VFR conditions by the end of this TAF period.

Confidence is low-moderate on exact timing/location of storms,
but tried to narrow down best potential to a favored 2-3 hour
window for each TAF site. This includes some early afternoon
high-based storms around KSUX, with greater potential for KHON
and KFSD coming this evening/overnight. The latter round of
storms may bring strong wind gusts, though again, confidence is
low in the strongest gusts impacting these airfields directly.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JH
AVIATION...JH
Hazardous weather outlook, Jul 28, 4:27 AM CDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
427 AM CDT Sun Jul 28 2024

MNZ071-072-SDZ038>040-050-052>061-063>066-068-069-291130-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-
427 AM CDT Sun Jul 28 2024

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Hot, humid conditions persist today with heat index readings peaking
in the 90s.

Scattered strong to severe thunderstorms are looking increasingly
likely for Sunday night with the main threat from 7 PM to 11 PM. The
main threats with the strongest storms will be large hail up to hen
egg size, wind gusts exceeding 70 mph, and a few tornadoes. Some
locations may see rainfall exceeding 2 inches, leading to potential
for ponding of water in low lying or urban areas or perhaps isolated
flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions continue through this week. Heat index
values are expected to be in the mid 90s to near 100 degrees in the
afternoon and early evening, especially Tuesday and Wednesday. Those
who are sensitive to heat or those working outdoors for prolonged
periods of time may be impacted.

Low chances for storms return Tuesday night and Wednesday night with
potential for isolated strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-NEZ013-
014-SDZ062-067-070-071-291130-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Minnehaha-Lincoln-Union-
427 AM CDT Sun Jul 28 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Hot, humid conditions persist today with heat index readings peaking
in the 90s.

Scattered strong to severe thunderstorms are looking increasingly
likely for Sunday night with the main threat from 9 PM to 2 AM. The
main threats with the strongest storms will be large hail up to hen
egg size, wind gusts exceeding 70 mph, and a few tornadoes. Some
locations may see rainfall exceeding 2 inches, leading to potential
for ponding of water in low lying or urban areas or perhaps isolated
flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions continue through this week. Heat index
values are expected to be in the mid 90s to near 100 degrees in the
afternoon and early evening, especially Tuesday and Wednesday. Those
who are sensitive to heat or those working outdoors for prolonged
periods of time may be impacted.

Low chances for storms return Tuesday night and Wednesday night with
potential for isolated strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Nearby

Flash Flood Warnings in Iowa, 2024Flash Flood Warnings in Nebraska, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.